Wisconsin, 2023

Damaging Wind in Wisconsin, July 25, 2023

July 25, 2023 · NWS GRB · 1 event in 1 county or zone

Thunderstorms developed near a warm front surging north during the evening hours on Tuesday (7/25) across northeast Wisconsin. The strongest storm produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed near a warm front surging north during the evening hours on Tuesday (7/25) across northeast Wisconsin. The strongest storm produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 25, 5:31 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 25, 5:31 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
631 PM CDT Tue Jul 25 2023

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 422 PM CDT Tue Jul 25 2023

Forecast concerns revolve around chances for showers/storms,
prospects for heavy rain/gusty winds with the storm complex
Wednesday morning/early afternoon, and how the complex will
impact temps and dewpoints.

For tonight...lingering isolated showers storms will continue
into the evening as MUCAPEs of 1800-2200 J/kg and bulk shear of
25-30 kts interact with a weak surface boundary stretching from
the lake shore, into the Fox Valley and into central WI. Isolated
to scattered activity farther north is expected as well along the
instability gradient that is pushing northward. All this activity
will diminish later this evening with the lose of daytime
heating, with dry conditions expected the rest of the night, with
showers/storms approaching from the west towards sunrise. GOES
satellite imagery showed smoke spreading over the region today,
with some surface obs reporting 5-6SM and haze much of the day.
RAP/HRRR smoke forecasts show the thicker smoke continuing to push
east/north of our area, but skies will remain a little hazy. The
Air Quality Advisory was extended for far eastern WI until 11pm.
It will be a warm and muggy night for most of the area, with lows
only dropping into the 60s and low 70s.

For Wednesday...a potent shortwave will be pushing across the
Upper Midwest and into the western Great Lakes in the morning,
with a complex of showers and storms expected to cross much of
central and east central WI. Question is how much will the system
dive southeast and how much instability will be left to work
with. The LLJ will push east across the area during the morning
hours, likely keeping this complex going all morning. While
severe storms are not expected at this time, latest guidance seems
to be trending a little stronger with the shortwave and while we
may be capped at the surface, MUCAPEs are still forecast to be
near 1000 J/kg and bulk shear in the 30-40 kt range. If this
complex is mature as it approaches from the west, there is a
chance it could over-perform despite the stable layer close to
the surface. and produce some strong winds. In additional, a band
of heavier rain is also expected with this feature, especially in
the deformation band on the northern side, as PWATs climb to
nearly 2 inches. Over an inch of rain is looking likely in this
band. RAP/HRRR smoke forecasts have the thicker smoke east/north
of the area, so not expecting any visibility restrictions. As the
complex exits, if it is strong enough, we could get a wake low
behind it, but hard to determine this far out. It dries out behind
the complex, but additional showers and storms are possible over
northern/northeast WI as instability redevelops. Due to the clouds
and precip, highs will be held in check, especially over east
central WI where it is possible that highs near 80 would occur.
Elsewhere, enough recover time should allow highs in the lower and
middle 80s. Dewpoints look to be in the mid 60s to low 70s, with
heat index readings in the 80s to near 90.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 422 PM CDT Tue Jul 25 2023

The extended forecast begins with dry conditions and low
temperatures in the 60s. Patchy fog may develop overnight,
particularly in the northern part of the area. Heading into the
day Thursday, a ridge sits to the west and weak high pressure will
be in place to the southeast. Temperatures will rise into the
upper 80s to mid-90s for most areas Thursday afternoon. Areas
along Lake Michigan will reach the 80s. Heat index values will be
in the mid-90s for much of the area, with upper 90s possible for
areas north of Lake Winnebago. A few areas will near or meet heat
index values around 100.

A cold front will drop in from the north heading into Thursday
night. Thunderstorms are expected to form along and ahead of the
front, although exact locations and other finer details are still
uncertain at this time.

Friday into early Saturday begins a gradual cooling trend, with
highs in the 80s on Friday and the 70s to low 80s on Saturday.
There will be a chance of showers and thunderstorms along the
front as it continues to move across the region. Precipitation
chances will diminish late Friday night/early Saturday morning,
with dry conditions expected through the weekend.  Precipitation
chances return to start out the week as a couple of weak
shortwaves move through the region.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 630 PM CDT Tue Jul 25 2023

Scattered showers and thunderstorms across northeast
Wisconsin should diminish this evening after sunset. Otherwise
generally dry weather is expected overnight.

An upper level disturbance is expected to produce a complex of
thunderstorms as it moves across Minnesota tonight and Wisconsin
Wednesday morning. It will likely be accompanied with MVFR ceilings
and periods of IFR conditions. Wind gusts to 35 knots are possible
Wednesday morning at the leading edge of the thunderstorms. The
showers and thunderstorms should exit the area during the afternoon,
with improving flying conditions. Clearing skies are expected
Wednesday night, but areas of dense ground fog could form towards
daybreak Thursday.

.OSH...VFR conditions are expected overnight. A thunderstorm
complex is expected to arrive Wednesday morning and bring showers
and thunderstorms and MVFR conditions. IFR conditions are possible
for a few hours. Winds may gust to 35 knots along the leading
edge of the thunderstorms. Conditions will improve Wednesday
afternoon, with VFR conditions likely by evening. Areas of dense
ground fog are possible around daybreak Thursday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Bersch
LONG TERM......Wekesser
AVIATION.......RDM
Hazardous weather outlook, Jul 25, 1:45 PM CST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
245 PM CDT Tue Jul 25 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
245 PM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possble through early this evening. A
strong storm is possible that may produce brief gusty winds to 40
mph, brief heavy rain and small hail.

An Air Quality Advisory remains in effect until 11 PM for far
eastern WI due to areas of smoke from wildfires in western
Canada. People with heart or lung disease should reduce prolonged
or heavy exertion outside until the smoke diminishes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A round of thunderstorms is expected Wedneday morning and early
afternoon, especially across central and east central WI. Strong
storms with heavy rain and gusty winds are the main threats.

There is a chance of thunderstorms at times throughout the week.
Isolated strong to near severe storms are possible on Wednesday
south of a Wisconsin Rapids to Appleton to Kewaunee line.

Very warm temperatures and increasing humidity are expected during
on Thursday. Heat index values could approach 100 degrees on
Thursday afternoon. If you have outdoor plans, be prepared for
very warm and humid conditions.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation will not be needed this afternoon or
tonight.

LMZ521-522-541>543-261945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
245 PM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm is possible into early this evening
which could contain brief gusty winds and small hail that would
pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible at times this week which could pose a
hazard to mariners.

Bersch

In the hours before

Special weather statement, Jul 25, 4:42 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Green Bay WI
542 PM CDT Tue Jul 25 2023

WIZ019-021-073-252315-
Southern Marinette County WI-Langlade WI-Northern Oconto County WI-
542 PM CDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southern Marinette,
northern Oconto and east central Langlade Counties through 615 PM
CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Carter, or 21 miles southeast of Crandon, moving
southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gardner Dam Scout Camp around 605 PM CDT.
  Mountain and Bear Paw Scout Camp around 615 PM CDT.

Other locations impacted by this storm include Boot Lake Campground,
Townsend, Caldron Falls Reservoir, Governor Thompson State Park,
White Potato Lake, Boulder Lake Campground, Hollister, Crooked Lake,
Langlade and Lily.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4537 8813 4510 8814 4512 8867 4528 8887
      4538 8867
TIME...MOT...LOC 2241Z 321DEG 20KT 4529 8869

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Bersch
Special weather statement, Jul 25, 4:49 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
549 PM CDT Tue Jul 25 2023

WIZ073-252330-
Southern Marinette County WI-
549 PM CDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southern Marinette
County through 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crivitz, or 21 miles northwest of Marinette, moving southeast at 15
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pound around 630 PM CDT.

Other locations impacted by this storm include Beaver, Loomis, Middle
Inlet, Lake Noquebay, Porterfield and Coleman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4507 8792 4508 8812 4511 8812 4511 8819
      4520 8819 4520 8820 4528 8820 4534 8802
      4534 8792 4519 8774
TIME...MOT...LOC 2248Z 336DEG 11KT 4524 8803

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Bersch
Special weather statement, Jul 25, 5:13 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Green Bay WI
613 PM CDT Tue Jul 25 2023

WIZ019>021-073-074-260000-
Southern Oconto County WI-Southern Marinette County WI-Langlade WI-
Northern Oconto County WI-Menominee WI-
613 PM CDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southern Marinette,
northeastern Menominee, northern Oconto and east central Langlade
Counties through 700 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gardner Dam Scout Camp, or 25 miles east of Antigo, moving southeast
at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mountain around 630 PM CDT.

Other locations in the path of this storm include South Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4521 8880 4533 8843 4532 8821 4502 8809
      4497 8858
TIME...MOT...LOC 2313Z 325DEG 16KT 4520 8863

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Bersch
Special weather statement, Jul 25, 5:14 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
614 PM CDT Tue Jul 25 2023

WIZ011-019-021-260000-
Langlade WI-Northern Oconto County WI-Forest WI-
614 PM CDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southwestern Forest,
northern Oconto and eastern Langlade Counties through 700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ma Ka Ja Wan Scout Reservation, or 8 miles southwest of Crandon,
moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pearson around 625 PM CDT.
  Ma Ka Ja Wan Scout Reservation and Woodlawn around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4530 8851 4512 8892 4546 8914 4547 8912
      4547 8905 4551 8905 4557 8893
TIME...MOT...LOC 2314Z 323DEG 21KT 4546 8898

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Bersch
Special weather statement, Jul 25, 5:35 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Green Bay WI
635 PM CDT Tue Jul 25 2023

WIZ073-260015-
Southern Marinette County WI-
635 PM CDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of south central
Marinette County through 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pound, or 21 miles west of Marinette, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pound around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4501 8780 4502 8794 4502 8811 4504 8812
      4511 8812 4511 8816 4516 8819 4520 8819
      4519 8791
TIME...MOT...LOC 2335Z 326DEG 12KT 4512 8806

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Bersch
Special weather statement, Jul 25, 5:57 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
657 PM CDT Tue Jul 25 2023

WIZ021-031-039-073-074-260045-
Southern Oconto County WI-Southern Marinette County WI-Shawano WI-
Northern Oconto County WI-Brown WI-
657 PM CDT Tue Jul 25 2023

...Strong thunderstorms will impact portions of northwestern Brown,
southern Oconto and eastern Shawano Counties through 745 PM CDT...

At 657 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gillett to 14 miles east of South Branch
to near Pound. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Gillett around 705 PM CDT.

Other locations in the path of these storms include Oconto and
Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4459 8819 4459 8831 4495 8848 4506 8828
      4513 8807 4484 8779 4471 8792 4463 8793
      4449 8819
TIME...MOT...LOC 2357Z 333DEG 24KT 4493 8836 4500 8824 4504 8812

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Kurimski

The radar

The Green Bay radar (KGRB), 40 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oconto

When
July 25, 6:30 PM CST to 6:32 PM CST
Where
Oconto County, 0.69 mi S of Stiles
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
44.860, -88.050

Thunderstorm winds downed multiple trees in Stiles. The time of this report is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106893.